Geometriae Dedicata

, Volume 36, Issue 1, pp 1–13 | Cite as

The K-admissibility of SL(2, 5)

  • Paul Feit
  • Walter Feit
Article

Abstract

Let K be a field and let G be a finite group. G is K-admissible if there exists a Galois extension L of K with G=Gal(L/K) such that L is a maximal subfield of a central K-division algebra. We characterize those number fields K such that H is K-admissible where H is any subgroup of SL(2, 5) which contains a S2-group. The method also yields refinements and alternate proofs of some known results including the fact that A5 is K-admissible for every number field K.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abboud, E., ‘Q-admissibility of certain nonsolvable groups’, Israel J. Math. 59 (1987), 272–282.Google Scholar
  2. 2.
    Chillag, D. and Sonn, J., ‘Sylow-metacyclic groups and Q-admissibility’, Israel J. Math. 40 (1981), 307–323.Google Scholar
  3. 3.
    Feit, W., ‘à 5 and à 7 are Galois groups over number fields’, J. Algebra 104 (1986), 231–260.Google Scholar
  4. 4.
    Gordon, B. and Schacher, M., ‘Quartic coverings of a cubic’, J. Number Theory and Algebra (1977), 97–101.Google Scholar
  5. 5.
    Lang, S., Fundamentals of Diophantine Geometry, Springer-Verlag, New York, Berlin, Heidelberg, Tokyo, 1983.Google Scholar
  6. 6.
    Maeda, T., ‘Noether's Problem for A 5’, J. Algebra 125 (1989), 418–430.Google Scholar
  7. 7.
    Mestre, J.-F., ‘Extensions réguliéres de Q(T) de groupe de Galois à n’, J. Algebra 131 (1990).Google Scholar
  8. 8.
    Saltman, D., ‘Generic Galois extensions and problems in field theory’, Adv. Math. 43 (1982), 250–283.Google Scholar
  9. 9.
    Saltman, D., ‘Retract rational fields and cyclic Galois extensions’, Israel J. Math. 47 (1984), 165–215.Google Scholar
  10. 10.
    Schacher, M., ‘Subfields of division rings I’, J. Algebra 9 (1968), 451–477.Google Scholar
  11. 11.
    Serre, J.-P., ‘L'invariant de Witt de la forme Tr(x 2)’, Comment. Math. Helv. 59 (1984), 651–676.Google Scholar
  12. 12.
    Sonn, J., ‘SL(2, 5) and Frobenius Galois groups over Q’, Canad. J. Math. 32 (1980), 281–293.Google Scholar
  13. 13.
    Sonn, J., ‘Q-admissibility of solvable groups’, J. Algebra 84 (1983), 411–419.Google Scholar
  14. 14.
    Stern, L., ‘Q-admissibility of Sylow metacyclic groups having S + 5 as quotient group’, Comm. Algebra 14 (1986), 437–453.Google Scholar

Copyright information

© Kluwer Academic Publishers 1990

Authors and Affiliations

  • Paul Feit
    • 1
  • Walter Feit
    • 2
  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations